Dr. Edwards has recently completed a retrospective review of our melanoma patients at The Royal Marsden developing cutaneous toxicity while receiving checkpoint inhibitor therapy. ‘Cutaneous toxicities in patients with melanoma receiving checkpoint inhibitor therapy: a retrospective review. The experience of a single large specialist institution.’
Checkpoint inhibitors have significantly improved the overall survival for several cancers and have also gained recent approval for adjuvant use in melanoma patients.
Modulating the immune system however is associated with potential side effects the most common of these being cutaneous side effects. We conducted a retrospective review of our adult patients with melanoma who between 2006 and 2018 received nivolumab, pembrolizumab or ipilimumab. This study which covers 12 years is the largest study of cutaneous side effects of checkpoint inhibitors in melanoma patients. Our results show that cutaneous toxicity occurs in at least 24% of patients, some developing more than 1 episode of toxicity. Grade 3 and 4 severity skin toxicities occurred in over 13% of patients with less than 5% of patients requiring treatment discontinuation.
Our study confirms that overall most cases are mild but severe reactions do occur. Prompt recognition and treatment can control the impact on quality of life and potentially allow urgent treatment to be administered when needed. It is important that these patients are managed both by an oncologist and dermatologist.
Read more here – https://doi.org/10.1111/ced.14469
To arrange an appointment with Dermatologist Dr Kara Heelan, at Chelsea Outpatient Centre or Sydney Street Outpatients & Diagnostic Centre call us on 0203 494 4024.